Florida, 2011Heavy Rain in Florida, September 1, 2011
September 1, 2011 · NWS TBW · 3 events in 2 counties and zones
Abundant moisture in place over the region with weak steering flow produced scattered slow moving thunderstorms with heavy rain. This resulted in some localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture in place over the region with weak steering flow produced scattered slow moving thunderstorms with heavy rain. This resulted in some localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 12:35 PM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 1, 12:35 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
135 PM EDT THU SEP 1 2011
.SHORT TERM (TONIGHT-SATURDAY)...
SURFACE HIGH PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO BUILD
SOUTH THROUGH FRIDAY AS A TROPICAL WAVE CHURNS IN THE EASTERN GULF
OF MEXICO. CONSIDERABLE CLOUDINESS REMAINS OVER THE AREA THIS
AFTERNOON AND WILL LIMIT CONVECTIVE ACTIVITY FOR THE REST OF
TODAY. THIS WILL ALSO KEEP HIGHS IN THE MID TO UPPER 80S.
THE REST OF THE SHORT TERM FORECAST WILL DEPEND ON THE EVOLUTION
OF THE TROPICAL WAVE CURRENTLY IN THE EASTERN GULF. MODELS
CONTINUE TO SHOW DIFFERING SOLUTIONS ON THE TRACK AND INTENSITY OF
THE SYSTEM...BUT SEEM TO MOSTLY AGREE ON KEEPING IT WEST OF OUR
AREA AT LEAST FOR THE SHORT TERM PERIOD...BUT THIS SITUATION WILL
HAVE TO BE CLOSELY MONITORED OVER THE NEXT SEVERAL DAYS. DEPENDING
ON HOW CLOSE THE SYSTEM IS TO OUR COAST...WE COULD SEE INCREASED
CLOUD COVER AND RAIN CHANCES FOR THE END OF THE
PERIOD...ESPECIALLY ALONG THE WEST COAST. OTHERWISE SCATTERED
SHOWERS AND STORMS ARE EXPECTED BOTH FRIDAY AND
SATURDAY...POSSIBLY TO A LESSER EXTENT ON FRIDAY AS THE SURFACE
HIGH TO THE NORTH USHERS IN SOME SLIGHTLY DRIER AIR OVER THE
REGION.
.LONG TERM (SATURDAY NIGHT-THURSDAY)...
WILL BE MONITORING THE GULF FOR THE LONG TERM PERIOD AS MODELS
DEVELOP A LOW IN THE NORTHERN GULF AND MEANDER THROUGH MID-WEEK AS
THERE WILL BE LITTLE STEERING FLOW...BUT MODELS VARY GREATLY IN
LOCATION AND INTENSITY. ACROSS THE LOCAL AREA WEAK HIGH PRESSURE
WILL SHIFT EAST AND A WEAK TROUGH WILL DEVELOP WITH DEEP MOISTURE IN
PLACE ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS MAINLY IN THE
AFTERNOON AND EVENING WITH S/SE WINDS IN PLACE. TEMPERATURES WILL BE
IN THE UPPER 80S TO LOWER 90S FOR HIGHS AND LOWS WILL GENERALLY BE
IN THE 70S.
&&
.AVIATION...
SCATTERED SHOWERS WERE MOVING WEST INTO CENTRAL FLORIDA AND WILL
IMPACT TERMINALS FROM KTPA-KRSW BETWEEN 19-23Z. EXPECT VFR
CONDITIONS TONIGHT AND FRIDAY MORNING.
&&
.MARINE...
EAST/SOUTHEAST WINDS WILL REMAIN 15 KNOTS OR LESS WITH SEAS 4
FEET OR LESS THROUGH FRIDAY. THE WEEKEND FORECAST DEPENDS ON THE
EVOLUTION OF THE TROPICAL WAVE IN THE EASTERN GULF. KEPT THE
ONGOING FORECAST FOR A GRADUAL INCREASE IN WINDS AND SEAS STARTING
ON SATURDAY. THIS FORECAST WILL LIKELY CHANGE IN THE COMING DAYS
AS THE FORECAST FOR THE TROPICAL WAVE EVOLVES...BUT SOME INCREASE
IN WINDS AND SEAS IS LIKELY. STAY TUNED FOR FURTHER UPDATES.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 89 75 90 / 20 40 20 50
FMY 75 89 74 90 / 20 40 20 50
GIF 73 90 72 91 / 20 30 20 40
SRQ 75 88 76 89 / 20 40 20 50
BKV 71 90 70 90 / 20 30 20 40
SPG 77 87 77 88 / 20 40 20 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...72/NOAH
LONG TERM...24/COLSON
Hazardous weather outlook, Sep 1, 4:06 AM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
506 AM EDT THU SEP 1 2011
FLZ039-042-043-048>052-055>057-060>062-065-012130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
506 AM EDT THU SEP 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE COMBINED WITH DAYTIME HEATING WILL SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS ALL OF WEST CENTRAL
AND SOUTHWEST FLORIDA TODAY. A VERY WEAK STEERING FLOW WILL FAVOR
SLOW MOVING STORMS WHICH WILL RESULT IN SOME VERY HEAVY RAINFALL
AMOUNTS IN SOME LOCATIONS. THESE HEAVY RAINS MAY PRODUCE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS. IN ADDITION FREQUENT CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS WILL ACCOMPANY THE STORMS. IF THUNDER IS
HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY.
...WATERSPOUT IMPACT...
ABUNDANT MOISTURE COMBINED WITH LIGHT WINDS THROUGH A DEEP LAYER
OF THE ATMOSPHERE WILL BE SUPPORTIVE OF WATERSPOUT DEVELOPMENT
OVER THE ADJACENT GULF WATERS TODAY. MARINERS OPERATING ON THE
GULF AND INLAND WATER WAYS TODAY SHOULD BE ON THE LOOKOUT FOR
WATERSPOUTS AND SEEK A SAFE HARBOR IF OBSERVED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
SLIGHTLY DRIER AIR MOVING IN FROM THE NORTH WILL REDUCE CHANCES
FOR THUNDERSTORMS OVER FAR NORTHERN AREAS ON FRIDAY WITH SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUING CENTRAL AND SOUTH. DURING
SATURDAY AND INTO EARLY NEXT WEEK INCREASING MOISTURE WILL
INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
REGION WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH
DAY. THE MAIN HAZARDS FROM THE THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINS...GUSTY WINDS...AND FREQUENT LIGHTNING STRIKES.
...WIND AND SEA IMPACT...
A SLOW INCREASE IN WIND AND SEAS WILL BE POSSIBLE OVER THE GULF
WATERS FRIDAY NIGHT INTO THE UPCOMING HOLIDAY WEEKEND AS AN AREA
OF LOW PRESSURE POSSIBLY TROPICAL IN NATURE DEVELOPS OVER THE
WEST CENTRAL GULF. WIND AND SEAS WILL LIKELY INCREASE INTO THE
15 TO 20 KNOT RANGE WITH SEAS BUILDING TO 3 TO 5 FEET...ESPECIALLY
IN THE OFFSHORE WATERS AND SMALL CRAFT OPERATORS SHOULD EXERCISE
CAUTION AND KEEP ABREAST OF LATER FORECASTS THROUGH THE UPCOMING
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCMICHAEL
In the hours before
Special weather statement, Sep 1, 4:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
514 PM EDT THU SEP 1 2011
FLZ051-012145-
HILLSBOROUGH-
514 PM EDT THU SEP 1 2011
...STRONG THUNDERSTORMS WILL AFFECT WESTERN HILLSBOROUGH COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR MACDILL AIR FORCE...OR NEAR TAMPA...MOVING SOUTH AT 10
MPH...WILL AFFECT MACDILL AIR FORCE...UNTIL 545 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2787 8254 2795 8255 2794 8243 2790 8244
2790 8246 2792 8248 2786 8248 2784 8246
2781 8246 2783 8254 2785 8257 2787 8256
TIME...MOT...LOC 2114Z 008DEG 7KT 2788 8248Heavy Rain, Pinellas
- When
- September 1, 5:00 PM EST to 9:15 PM EST
- Where
- Pinellas County, 1.84 mi SW of Ulmerton
- Reported by
- Trained Spotter
- Coordinates
- 27.860, -82.800
A trained spotter reported minor street flooding southwest of Largo due to heavy rains.
Heavy Rain, Pinellas
- When
- September 1, 5:00 PM EST to 9:15 PM EST
- Where
- Pinellas County, 1.51 mi SSE of Indian Rocks Beach
- Reported by
- Trained Spotter
- Coordinates
- 27.880, -82.840
A trained spotter reported street flooding near the intersection of Ulmerton Road and Gulf Boulevard due to heavy rains.
Heavy Rain, Hillsborough
- When
- September 1, 5:15 PM EST to 8:15 PM EST
- Where
- Hillsborough County, 3.66 mi SSW of Sun City Center
- Reported by
- Trained Spotter
- Coordinates
- 27.670, -82.380
A trained spotter reported minor street flooding and ditches full of water due to heavy rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346965, 346969, 346977.